Colorado, 2021High Wind in Colorado, December 5, 2021
December 5, 2021 · NWS PUB · 1 event in 1 county or zone
A strong cold front moved north to south through the region during the late evening hours on December 5th. A strong non-thunderstorm wind gust was reported at Trinidad Airport.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved north to south through the region during the late evening hours on December 5th. A strong non-thunderstorm wind gust was reported at Trinidad Airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Dec 5, 3:52 AM MST, 2 hours 52 minutes earlier.
Area forecast discussion, Dec 5, 3:52 AM MST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
352 AM MST Sun Dec 5 2021
.SHORT TERM...(Today and tonight)
Issued at 352 AM MST Sun Dec 5 2021
...Red Flag Warnings expanded today for the southeast mountains,
I-25 corridor and adjacent plains...
Key Messages
1) Red Flag Warnings expanded for SE Mountains/adjacent plains
2) Up to 50 mph northerly wind gusts for southeast plains late
afternoon and evening behind cold front with blowing dust possible
Cold front has slowed down in latest model runs suggesting a warmer
and windier day across southern CO. Upper trough will continue to
carve out across the northern U.S. Rockies as its associated upper
jet translates south southeastward into northern CO by this
afternoon/evening. Winds across the high country and along the lower
eastern slopes have been steadily increasing overnight, keeping
temperatures mild with readings in the 40s and 50s for the lower
eastern slopes and portions of the I-25 corridor. Highest wind gust
seen so far in mesonet sensors has been 51 mph on the top of Pikes
Peak. Could see some further increases this morning up in Chaffee
county and Pikes Peak area though high res models keep wind gusts
below high wind criteria (75 mph for higher elevation). Humidity
values are already pretty low with values around 20 percent in the
windier areas.
With a slower southward progression of the cold front, Red Flag
warnings have expanded northward and eastward a tier of
counties/zones and now encompasses all of the Pikes Peak region as
well as Crowley, Otero and Las Animas counties. Have also expanded
it into zone 225 (Wets and Sangre De Cristo mountains) though mainly
for the lower eastern slopes below 8500 feet. There will be some
lulls in wind gusts initially to the lee of Pikes Peak but still
getting sufficient areal coverage and duration to warrant inclusion
of all of El Paso county in the warnings. Dew points are already
near 0 at AFF and other locations across the higher elevations,
which is over-achieving in comparison to high res models and model
blends. Leaned dew points towards the drier side of the spread and
probably didn't go low enough. Even riding the conservative side, we
should easily make critical relative humidity values late this
morning through the afternoon across most of the southeast plains.
Should see the wind shift with the cold front moving into northern
El Paso around 20z but even then...higher dew points lag behind the
front some which should keep Red Flag conditions going through 23z
for northern areas. Cold front makes a strong push through the
southeast plains between 00z and 03z with the potential for gusts
around 50 mph. This could pick up areas of blowing dust, especially
in the 00z-03z timeframe along and behind the cold front across the
eastern plains. There is the potential for vis to drop below 1 mile
briefly behind the front with the initial surge...though think the
eastern most counties stand the best chance for seeing this. We
could see some brief Red Flag conditions for the eastern zones
behind the front as well, but with humidity values increasing some
we may not get the full 3 hours required for a Red Flag expansion
any further east. Will continue to monitor this potential.
Otherwise...winds should gradually decrease towards 06z with front
banking up along the eastern slopes of the southeast mountains.
Could see some stratus develop along/west of I-25, especially for El
Paso county where winds shift around from the southeast towards 12z
with with the potential for enhanced wind speeds 10-15 kts. If low
levels were more moist, this could be a set up for FZDZ...but
soundings are rather dry at the surface as core of single digit dew
points drops down behind the front across the eastern plains. Think
this will be a shallow stratus event for the eastern slopes which
will develop towards 09z and continue into Monday morning.
Otherwise, forecast area remains dry today. Not to leave out
mention of the mountains today, but with heights aloft decreasing
the should see a slight cool down from yesterday. Expect gusty
northwest winds 20 to 40 mph in and near the mountains with higher
gusts across the higher elevations. Temperatures tonight should
drop into the teens for all areas with single digit readings in some
of our colder valleys. -KT
.LONG TERM...(Monday through Saturday)
Issued at 352 AM MST Sun Dec 5 2021
Key Messages
1) Cool temperatures on the plains Monday with a quick shot of
mountain snowfall Monday night and Tuesday.
2) Potential for more widespread precipitation late week.
Latest model data continues to indicate a broad upper trough
translating across the region Monday and Tuesday, with the main
energy splitting north and south of the area as it translate across
the Rockies, leading to only a brief period of expected snowfall
Monday night into early Tuesday, mainly across the higher terrain
along the Continental Divide.
High temperatures on Monday will be tricky, especially across the
plains, as Sunday's passing cold front will usher in a shallow cold
airmass which will be banked up across the lower eastern slopes
where patchy stratus will also be in place early in the day.
Increasing westerly flow through the day will lead to lee troughing
and downslope winds, trying to scour out the cold air, which it
could do across portions of the southern I-25 Corridor leading to
temperatures warming into the 40s. Further north and east, breezy
south to southeast upslope winds could keep the shallow airmass in
place with temperatures struggling to get out of the 30s, especially
in the Pikes Peak region south of the Palmer Dvd, where stratus
could be in place through most of the day. Further west,
temperatures on Monday warm into the 40s and 50s, save for 20s and
30s at the peaks.
By late Monday afternoon, westerly flow ahead of the broad upper
trough moving across the Great Basin will develop orographic
snowfall across the Continental Divide, which looks to increase into
Monday night and early Tuesday, before the system continues to
translate across the Rockies and into the High Plains. With the
latest models converging on energy splitting across the region, snow
accumulations of 1 to 3 inches will be likely across the higher
peaks of the central and southwestern mountains, along with local
accumulations of up to an inch across the rest of the higher terrain
with scattered showers associated with the passing trough on
Tuesday. The passing system also helps to scour out the shallow cold
airmass across the plains, with highs on Tuesday nearing seasonal
norms in the 40s to lower 50s.
Northwest flow moderates across the region on Wednesday and becomes
more westerly ahead of more eastern Pacific energy digging into the
Intermountain West and Great Basin on Thursday. This will lead to
warmer and drier conditions on Wednesday and early Thursday, save
for increasing chances of snowfall along and west of the Continental
Divide Thursday afternoon, with moisture increasing within the
increasing westerly flow. Operational models then continue to
struggle with strength and location of this energy as it moves
across the Rockies in the late Thursday through Saturday timeframe.
Ensemble mean data from both the GEFS and EPS continue to suggest a
slower and further south solution of this passing energy which would
lead to good chances of mountain snowfall, as well as better chances
of precipitation across the plains. Time will tell.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 352 AM MST Sun Dec 5 2021
KCOS and KPUB... VFR conditions expected today with gusty northwest
winds spreading into KCOS and KPUB by late morning with gusts to
around 25-30 kts from late morning into the afternoon. A cold front
will bring a northerly wind shift into both terminals in the 22z-00z
time frame with the potential for gusts to around 30-40 kts possible
with the frontal passage. Winds will shift around from the east
during the late evening and overnight with the potential for MVFR
stratus to develop over COS with low end VFR cigs possible for KPUB
towards morning.
KALS... Winds will remain lighter at KALS today (vs the eastern TAF
sites) with winds increasing out of a northerly direction around 10-
15 kts this evening before decreasing again overnight. -KT
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 9 AM this morning to 5 PM MST this
afternoon for COZ221-222-225>233.
&&
SHORT TERM...KT
LONG TERM...MW
AVIATION...KT
Hazardous weather outlook, Dec 5, 5:15 AM MST, 1 hour 29 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
515 AM MST Sun Dec 5 2021
COZ058>089-093>099-061215-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
515 AM MST Sun Dec 5 2021
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...Today and Tonight
High Fire Danger will spread across the southeast mountains and
adjacent plains today as warm, dry and windy conditions spread
across much of southern Colorado ahead of a storm system. West to
northwest winds will gust up to 35 to 50 mph today with the
strongest gusts initially over and near the mountains.
A cold front will bring a sharp wind shift from the north late this
afternoon and evening across the southeast plains with gusts up to
50 mph. Areas of blowing dust will be possible immediately along
and behind the front which could reduce visibility to a mile or less
at times.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Accumulating snowfall of 1 to 3 inches will be possible along the
Continental Divide late Monday into Tuesday, with scattered snow
and rain showers possible across the rest of the higher terrain
through the eastern Plains.
Another round of more impactful mountain snowfall will be possible
later Thursday through Saturday, with the potential for more
widespread precipitation across southeast Colorado, as a stronger
weather system looks to move across the Rockies Friday and Saturday.
.SPOTTER INFORMATION STATEMENT...
Weather conditions that meet reporting criteria for spotters will be
possible late this afternoon and evening across the southeast plains.
31/23
High Wind, Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft
- When
- December 5, 6:44 AM MST to 6:49 AM MST
- Where
- Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.316, -104.039 (the zone’s center; the record gives no point)
Trinidad Airport reported a 58 MPH wind gust.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kentucky, December 5 to 6, 2021$455,000 · EF1 · 12 events
- Tornadoes and Hail in Tennessee, December 5 to 6, 2021$168,000 · EF1 · 24 events
- Tornado and Hail in Missouri, December 5, 2021$150,000 · EF1 · 12 events
- Tornado and Damaging Winds in Illinois, December 5, 2021$119,000 · EF1 · 10 events
- Hail and Damaging Winds in Oklahoma, December 5, 2021$20,000 · 1.75 in hail · 7 events
- Winter Storm in Michigan, December 5 to 6, 202117 events
- Winter Storm in Michigan, December 5 to 6, 202114 events
- High Wind in South Dakota, December 5, 202153 kt wind · 13 events
- Winter Storm in Wisconsin, December 5 to 6, 202110 events
- Lakeshore Flood and Lake-Effect Snow in New York, December 5 to 7, 2021$2,000 · 62 kt wind · 10 events
- Blizzard in North Dakota, December 5 to 6, 20219 events
- Heavy Snow in Wisconsin, December 5 to 6, 20216 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 991559.